Clinical symptoms and management of acute poisoning of Paracetamol and Salicylates: The major manifestation of paracetamol poisoning is hepatotoxicity, although the kidneys and heart may also be affected in severe poisoning. N-acetylcysteine prevents toxicity if given within the first eight hours but is also of benefit in patients presenting late or with established hepatotoxicity. Decisions about treatment are based on the plasma concentration in patients who present early and the dose ingested and/or clinical signs in those presenting late.
Salicylate poisoning is a potentially life threatening condition which is characterised by extreme acid-base disturbances, electrolyte disturbances and decreasing level of consciousness. There is a wide variation in the clinical spectrum of toxicity. There are differences between acute and chronic toxicity and a varying clinical picture which is dependent on the age of the patient and renal function.
This topic describes: Uses, Toxicity Level, Mechanism, Clinical (Toxic) Symptoms, Investigations/Diagnosis and Management of acute poisoning of Paracetamol and Salicylates.